Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 169, NWS Morristown, TN

May 24, 2011Hawkins County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2011, 2:43 PM EDT for Hawkins County, Sullivan County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 2:43 PM EDT (18:43 UTC)
Expired
May 24, 2011, 3:00 PM EDT
In force
17 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hawkins County, TN, Sullivan County, TN

The radar

The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:01 AM EDTSevere Thunderstorm WatchSPC8 hr
May 24, 1:57 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS54 KMRX 241843
SVRMRX
TNC073-163-241930-
/O.NEW.KMRX.SV.W.0169.110524T1843Z-110524T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EAST TENNESSEE...
  EXTREME WESTERN SULLIVAN COUNTY IN EAST TENNESSEE...

* UNTIL 330 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROGERSVILLE...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SURGOINSVILLE...OKOLONA...CHURCH HILL AND MOUNT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3643 8262 3644 8266 3642 8268 3641 8299
      3653 8300 3660 8271 3659 8264
TIME...MOT...LOC 1843Z 262DEG 25KT 3646 8293

$$
DGS
1 follow-up statement
574 
WWUS54 KMRX 241900
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT TUE MAY 24 2011

TNC073-163-241910-
/O.CAN.KMRX.SV.W.0169.000000T0000Z-110524T1930Z/
SULLIVAN TN-HAWKINS TN-
300 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR HAWKINS AND EXTREME WESTERN
SULLIVAN COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3643 8262 3644 8266 3642 8268 3641 8299
      3653 8300 3660 8271 3659 8264
TIME...MOT...LOC 1900Z 262DEG 25KT 3648 8278

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:35 PM EDT, 8 minutes earlier.

Area forecast discussion, May 24, 2:35 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT TUE MAY 24 2011

.SHORT TERM...(TONIGHT AND WEDNESDAY)...FORECAST SOUNDINGS CONTINUE
TO DEPICT INSTABILITY PERSISTING INTO THE EVENING HOURS. THUS WILL
CONTINUE TO MENTION CHANCE POPS THROUGH THE EARLY HALF OF THE FIRST
PERIOD. UPPER FLOW AMPLIFIES SOMEWHAT BY TOMORROW AS UPPER TROUGH
ADVANCES FROM WEST. THIS SHOULD PUSH BEST DYNAMICS EVEN FARTHER
NORTH. FORECAST SOUNDINGS FOR TOMORROW ALSO DEPICT FAIRLY
SIGNIFICANT CAP WHICH SHOULD TEND TO INHIBIT DEVELOPMENT OF DIURNAL
CONVECTION. THUS TENDED TO DOWNPLAY POPS FOR TOMORROW AFTERNOON...
WITH ANY DIURNAL CONVECTION THAT DOES DEVELOP EXPECTED TO BE
CONFINED MAINLY TO THE HIGHER TERRAIN. GUIDANCE TEMPS ARE GENERALLY
CLOSE AND APPEAR REASONABLE. TENDED TO FAVOR A BLEND OF THE MET AND
MAV GUIDANCE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
MIDLEVEL RIDGING WILL SHIFT EAST OFF THE ATLANTIC COAST...AND A
CLOSED LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS TO THE
LOWER GREAT LAKES AREA THROUGH THURSDAY NIGHT. MODEL TRENDS HAVE
BEEN TOWARD A SLOWER SYSTEM. A STRONG LLJ DEVELOPS OVER THE AREA
WEDNESDAY NIGHT...AND WE COULD APPROACH WIND ADVISORY CRITERIA IN
HIGHER ELEVATIONS DURING THE NIGHT...AND PERHAPS IN THE VALLEY WITH
DAYTIME MIXING THURSDAY. A PRE-FRONTAL TROUGH...FALLING 500 MB
HEIGHTS...AND AN UPPER JET STREAK OVER KY SHOULD HELP INITIATE
SHOWERS AND THUNDERSTORMS TO OUR WEST THURSDAY AFTERNOON...MOVING
EAST INTO OUR AREA IN THE EVENING. WITH THE SLOWER TIMING...THE
HIGHEST POPS WILL BE AFTER 00Z FRIDAY. GIVEN THE STRONG
UNIDIRECTIONAL WIND FIELD THERE WILL BE A THREAT OF SEVERE
STORMS...MAINLY DOWNBURST WINDS. THE TRAILING COLD FRONT NEVER
PUSHES ENTIRELY INTO OUR AREA...THE NAM SHOWS IT HANGING OVER MIDDLE
TN THROUGH FRIDAY. THIS WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AREA ON FRIDAY.

A SECOND CLOSED LOW PRESSURE SYSTEM TRACKS ACROSS THE NORTHERN
PLAINS AND UPPER GREAT LAKES ON SATURDAY...BUT MOST OF THE LIFT WITH
THIS SYSTEM STAYS TO THE NORTH. THERE IS SOME UPPER DIVERGENCE AND
LOW LEVEL MOISTURE ADVECTION THAT WILL KEEP CHANCE POPS NORTH AND A
SLIGHT CHANCE SOUTH.

A MID-ATLANTIC RIDGE RETROGRADES THROUGH THE BEGINNING OF NEXT
WEEK...SETTLING DIRECTLY OVER OUR AREA BY MONDAY. THIS SHOULD
PROVIDE HOT AND DRY WEATHER...WITH HIGH TEMPERATURES APPROACHING
RECORD LEVELS IN THE LOW TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  91  67  85  64 /  20  10  10  50  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  90  66  86  65 /  30  10  10  40  70
OAK RIDGE, TN                       65  91  65  85  64 /  30  10  10  50  70
TRI CITIES AIRPORT, TN              59  88  61  87  61 /  30  20  10  30  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM/DGS
Hazardous weather outlook, May 24, 5:42 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 AM EDT TUE MAY 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION
TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE
REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR
ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR
WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING.
AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.

In the hours before

Special weather statement, May 24, 9:38 AM EDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT TUE MAY 24 2011

VAZ001-002-005-006-241430-
LEE VA-RUSSELL VA-SCOTT VA-WISE VA-
938 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...WISE...SCOTT AND RUSSELL
COUNTIES OF VIRGINIA...AND THE CITY OF NORTON UNTIL 1030 AM EDT...

AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLEMING-NEON
TO 7 MILES SOUTH OF SOUTH WALLINS...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...PENNINGTON GAP...BIG STONE
GAP...CLEVELAND...WEBER CITY...ROSE HILL...POUND...ST. CHARLES...
PARDEE...APPALACHIA...DRYDEN...PATTONSVILLE...JASPER...COEBURN...
DUFFIELD AND CLINCHPORT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Local storm report, May 24, 11:20 AM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             BRISTOL TN              36.57N 82.20W
05/24/2011  E1.00 INCH       SULLIVAN           TN   TRAINED SPOTTER

&&
Local storm report, May 24, 11:36 AM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     HONAKER                 37.02N 81.98W
05/24/2011                   RUSSELL            VA   LAW ENFORCEMENT

            FEW TREES DOWN.

1045 AM     TSTM WND DMG     CASTLEWOOD              36.88N 82.29W
05/24/2011                   RUSSELL            VA   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, May 24, 11:54 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND DMG     FORT BLACKMORE          36.77N 82.59W
05/24/2011                   SCOTT              VA   LAW ENFORCEMENT

            1 TREE DOWN.

1040 AM     TSTM WND DMG     POUND                   37.12N 82.61W
05/24/2011                   WISE               VA   LAW ENFORCEMENT

            1 TREE DOWN.

&&
Special weather statement, May 24, 1:48 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 PM EDT TUE MAY 24 2011

TNZ016-017-044-241845-
HAWKINS TN-SULLIVAN TN-WASHINGTON TN-
148 PM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...EXTREME NORTHERN
WASHINGTON AND WESTERN SULLIVAN COUNTIES UNTIL 245 PM EDT...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROGERSVILLE...MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
SURGOINSVILLE AROUND 210 PM EDT.
CHURCH HILL AROUND 225 PM EDT.
MOUNT CARMEL AROUND 235 PM EDT.
SULLIVAN GARDENS AROUND 240 PM EDT.
KINGSPORT AND COLONIAL HEIGHTS AROUND 245 PM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson, Sevier48 min
May 24, 10:33 AM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan57 min
May 24, 11:29 AM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan32 min
May 24, 2:40 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington28 min
May 24, 4:24 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott66 min
May 24, 5:12 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock63 min
May 24, 5:33 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Union57 min
May 24, 5:59 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan61 min
May 24, 6:33 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier57 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.